EMAIL THIS PAGE TO A FRIEND

Neuropharmacology

Antipsychotic treatment leading to dopamine supersensitivity persistently alters nucleus accumbens function.


PMID 25823912

Abstract

Chronic exposure to some antipsychotic medications can induce supersensitivity to dopamine receptor stimulation. This is linked to a worsening of clinical outcome and to antipsychotic treatment failure. Here we investigated the role of striatal subregions [nucleus accumbens (NAc) and caudate-putamen (CPu)] in the expression of antipsychotic-induced dopamine supersensitivity. We treated rats with haloperidol (HAL) or olanzapine (OLZ), using regimens that achieve clinically relevant kinetics of striatal D2 receptor occupancy. Under these conditions, HAL produces dopamine supersensitivity whereas OLZ does not. We then assessed behaviors evoked by the dopamine agonist amphetamine (AMPH). We either injected AMPH into the striatum or inhibited striatal function with microinjections of GABA receptor agonists prior to injecting AMPH systemically. HAL-treated rats were dopamine supersensitive, as indicated by sensitization to systemic AMPH-induced potentiation of both locomotor activity and operant responding for a conditioned reward (CR). Intra-CPu injections of AMPH had no effect on these behaviors, in any group. Intra-NAc injections of AMPH enhanced operant responding for CR in OLZ-treated and control rats, but not in HAL-treated rats. In HAL-treated rats, inhibition of the NAc also failed to disrupt systemic AMPH-induced potentiation of operant responding for CR. Furthermore, while intra-NAc AMPH enhanced locomotion in both HAL-treated and control animals, inhibition of the NAc disrupted systemic AMPH-induced locomotion only in control rats. Thus, antipsychotic-induced dopamine supersensitivity persistently disrupts NAc function, such that some behaviors that normally depend upon NAc dopamine no longer do so. This has implications for understanding dysfunctions in dopamine-mediated behaviors in patients undergoing chronic antipsychotic treatment.